Show simple item record

dc.contributor.authorZhang, Chengchen
dc.contributor.authorSpence, O'Mareen
dc.contributor.authorReeves, Gloria
dc.contributor.authordosReis, Susan
dc.date.accessioned2021-05-19T20:45:11Z
dc.date.available2021-05-19T20:45:11Z
dc.date.issued2021-04-29
dc.identifier.urihttp://hdl.handle.net/10713/15699
dc.description.abstractObjectives: To investigate the risk of cardiovascular events associated with concomitant use of stimulants and atypical antipsychotics (AAPs) among youth and evaluate whether AAP dose and duration of concomitant use modifies the risk. Methods: We used IQVIA PharMetrics® Plus data from 2006 to 2015 to construct a retrospective cohort of commercially-insured youth aged 5-17 years old who initiated a stimulant medication. Time-varying concomitant stimulant/AAP use was defined as current, past and no concomitant use based on person months. The primary time-varying Cox proportional hazard regression analysis evaluated the risk of cardiovascular events comparing current concomitant use with past and no concomitant use, adjusted for baseline cardiovascular risk. A secondary analysis assessed the risk of cardiovascular events comparing AAP daily doses (<1, 1-2, >2 mg) and duration (<3, 3-6, >6 months) of current concomitant use to no concomitant use. Cardiovascular outcomes included severe (i.e., stroke, acute myocardial infarction, ischemic heart disease) and less severe (i.e., angina pectoris, cardiac dysrhythmias, transient cerebral ischemia, hypertensive disease, tachycardia, palpitations, syncope). Results: For this cohort of 61,438 youths, the incidence rate of severe cardiovascular events was 0.18 per 10,000 person-months, and all events occurred in no concomitant use months. The risk of less severe cardiovascular events was significantly higher in current concomitant users compared with no [HR: 2.59 (95%CI: 1.72, 3.90)] and past [HR: 1.89 (95%CI: 1.10, 3.24)] concomitant users. Compared to no concomitant use, the risk of less severe cardiovascular events was significantly higher at all AAP daily doses [HR: <1 mg: 2.82 (95%CI: 1.72, 4.61); 1-2 mg: 2.22 (95%CI: 1.16, 4.25); >2 mg: 2.65 (95%CI: 1.50, 4.71)]. The risk of less severe cardiovascular events significantly elevated for all duration of use and was higher for <3 months of concomitant use [HR: <3 months: 3.45 (95%CI: 2.17, 5.47) relative to 3-6 months: 2.60 (95%CI: 1.29, 5.25) or >6 months: 2.61 (95%CI: 1.59, 4.30)]. Conclusions: Severe cardiovascular events are rare. Concomitant stimulant/AAP use elevates the risk of less severe cardiovascular events. Periodic heart rate or blood pressure monitoring for youth on stimulant/AAP treatment may be warranted.en_US
dc.description.urihttps://doi.org/10.3389/fpsyt.2021.640244en_US
dc.language.isoenen_US
dc.publisherFrontiers Media S.A.en_US
dc.relation.ispartofFrontiers in Psychiatryen_US
dc.rightsCopyright © 2021 Zhang, Spence, Reeves and DosReis.en_US
dc.subjectatypical antipsychoticsen_US
dc.subjectcardiovascular risken_US
dc.subjectdrug safetyen_US
dc.subjectstimulantsen_US
dc.subjectyouthen_US
dc.titleCardiovascular Risk of Concomitant Use of Atypical Antipsychotics and Stimulants Among Commercially Insured Youth in the United Statesen_US
dc.typeArticleen_US
dc.identifier.doi10.3389/fpsyt.2021.640244
dc.identifier.pmid33995146
dc.source.volume12
dc.source.beginpage640244
dc.source.endpage
dc.source.countrySwitzerland


This item appears in the following Collection(s)

Show simple item record